Try it
Pediatrics · Systemic paediatrics: Stevens-Johnson syndrome
Sample itemA 9-year-old with epilepsy started carbamazepine 12 days ago and now has fever, painful oral and conjunctival erosions and targetoid skin lesions with blistering over 8 percent of the body surface. What is the most important first step?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Stop the suspected drug and give supportive care
Stevens-Johnson syndrome is a severe drug reaction, often to aromatic antiseizure drugs, sulfonamides and allopurinol. The key step is to stop the culprit immediately, then give supportive care with fluids, nutrition, eye and mucosal care and a burns-style approach.
Option by option
A. Stop the suspected drug and give supportive care (correct)
Correct. Prompt withdrawal of the culprit drug and supportive care are the priority.
B. Debride all the blistered skin
Blistered skin is left in place as a biological dressing in most guidelines and not debrided routinely.
C. Start prophylactic broad-spectrum antibiotics
Prophylactic antibiotics are not recommended and are given only for proven infection.
D. Substitute phenytoin for carbamazepine
Phenytoin is also an aromatic antiseizure drug with cross-reactivity, so switching to it is unsafe.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pediatrics questions
- Congenital heart diseaseWhich is the most common cyanotic congenital heart disease presenting beyond the neonata…
- NutritionWhich feature most clearly distinguishes kwashiorkor from marasmus?
- NeonatologyA newborn becomes visibly jaundiced in the first 24 hours of life. What is the most like…
- Diarrhoeal diseasesA child with diarrhoea has 'some dehydration'. What is the recommended initial management?